Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Rituximab

markskorupamarkskorupa Posts: 4
edited 27. Jul 2016, 13:32 in Living with Arthritis archive
Hi everyone,
I'm a newbie to the forum and after reading one of the articles on the site about the benefits of it I decided to join.
I've had arthritis since the age of 9 and always relatively well managed with drugs. 18 months ago we found I wasn't responding as well to Infliximab as I had been so it was decided in December last year I would swap onto Rituximab. I've just had my second bout of two weekly infusions, with the last one on 7th July, and I'm experiencing a flare up with a swollen knee that was drained and injected with steroids on 7th July, bad neck and shoulder and stiff hands. My consultant seems to think it's an infection and I did have a bit of a sniffle at the start of last week, but I just wondered what other people's experiences were like with Rituximab and how long it took to kick in and whether it was usual to flare so soon after? The past 18 months has for the first time in 20 years seen me taking time off work for the condition and boy do I find getting up in the morning hard, with methotrexate down to a low dose because I hated the side effects (5mg a week) I had hoped the fog would have cleared, but it doesn't seem to be the case.
Would appreciate reading about anyone else's experiences and any tips on how to beat the fatigue!
Thanks
Mark

Comments

  • moderatormoderator Posts: 4,082 mod
    edited 30. Nov -1, 00:00
    Welcome to Arthritis Care Forums markskorupa from the moderation team

    As mods we are here to help with any problems you may have on the message boards.

    There are lots of lovely people here with a wide range of experiences with arthritis and the problems of living with the condition. Just join in wherever you like you will be made very welcome.

    I look forward to seeing you posting on the boards.

    Best wishes

    Mod John
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello and welcome, Mark.

    I'm sorry, I can't really help as I've never taken ritux - I get by on meth and hydroxy - and I hope some of those who use it will see your post and reply.

    My understanding is that all new meds can take some time to kick in and, if you were put on it because your previous meds regime was no longer working, then the flare might have been getting well-established, with or without the aid of an infection.

    I hope things improve soon. For advice you might want to ring your rheumatology helpline. Good luck with the ritux.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • barbara12barbara12 Posts: 20,898 ✭✭
    edited 30. Nov -1, 00:00
    Hello Mark and welcome to the forum
    Sorry I'm another that cant offer any help, but do wish you well with the Rituximab...and hopefully others will be along with more help..
    Love
    Barbara
  • trepolpentrepolpen Posts: 498
    edited 30. Nov -1, 00:00
    Hi Mark , been on Rituximab for 18 months now , when they do the infusions you should have a steriod infusion as well so should not have a flare ,

    never had any side effects from Rituximab myself , only thing is I am waiting for a total knee replacement & will not have next infusion until after the opperation , I have had RA for over 20 years , was on Methotrexate for most of it but they stopped it earlier this year & replaced it with Leflunomide & doing very well on it & alot better than 25mg Meth , maybe ask to change Meth because 5mg wont be doing much , folic acid 5mg six days a week helped with the side effects from Meth ( raised ALT & hair thinning )
  • PetiteNPetiteN Posts: 87
    edited 30. Nov -1, 00:00
    Hi Mark,

    I'm not on rutiximab, but I'm on tocilizumab infusions, and have found fatigue an issue.
    It's so hard to pinpoint what will help as I think it's partly dependant on what's contributing to the fatigue - fatigue because of flaring/inflammation, fatigue related to the drug side effects, or over doing it/lifestyle factors etc, or a combination of all!

    For me I've found I have to pace myself more now than ever, take regular short breaks during the day even if just for a few minutes here and there. Otherwise I'm completely done in much more quickly.
    Increasing my water intake has helped me, as well as meditation (mindfulness) and eating better- less high sugar foods that spike your blood sugar level before it then crashes, which can add to fatigue.
    I'm taking more supplements now too, such as montmorency cherry, and vitamin D as I'm sure I was deficient in that before.

    So altogether a combination of small changes has helped me cope, actually also cutting down on caffeine as inevitably after a caffeine crash I felt more exhausted! And our conditions are exhausting enough! :-)
  • tkachevtkachev Posts: 8,332
    edited 30. Nov -1, 00:00
    Hi Mark.

    I'm waiting for my first rituximab infusion appointment and have just had some blood tests in preparation.

    From friends who are on the infusion I've been told that headaches are a problem as you can get dehydrated.

    I'm only on 2.5mg of mtx per month as, like you, I had problems (I have been on 22.5mg per week in the past).

    Fatigue has plagued me for years. I was hoping to find a solution but nobody seems interested. My lovely GP did say I was on 'heavy medication' and gave me a blood form for a thyroid test. I was also put on vitamin D pills but that just made me feel even more tired.

    AC have done a leaflet on fatigue. I am sure oit is posted somewhere at the top of this page. Take a look


    Elizabeth
    Never be bullied into silence.
    Never allow yourself to be made a victim.
    Accept no ones definition of your life

    Define yourself........

    Harvey Fierstein
Sign In or Register to comment.